Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 304, NWS Springfield, MO

October 12, 2012Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2012, 3:40 AM CDT for Dade County, Lawrence County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 3:40 AM CDT (08:40 UTC)
Expired
Oct 12, 2012, 4:30 AM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 3:56 AM CDTHAIL 0.75Miller, MO
Oct 12, 4:00 AM CDTHAIL 0.75Halltown, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KSGF 120840
SVRSGF
MOC057-109-120930-
/O.NEW.KSGF.SV.W.0304.121012T0840Z-121012T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DADE COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 430 AM CDT

* AT 335 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOCKWOOD...
  AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  EVERTON...HALLTOWN...LOCKWOOD...MEINERT...MILLER...PENNSBORO AND
  SOUTH GREENFIELD.

INTERSTATE 44 BETWEEN MILE MARKERS 50 AND 58 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3726 9405 3742 9397 3734 9362 3728 9362
      3728 9361 3710 9361
TIME...MOT...LOC 0841Z 288DEG 21KT 3732 9390

HAIL...1.00IN
WIND...<50 MPH

$$

SCHAUMANN
3 follow-up statements
256 
WWUS53 KSGF 120903
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT FRI OCT 12 2012

MOC057-109-120930-
/O.CON.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/
DADE MO-LAWRENCE MO-
403 AM CDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAWRENCE AND SOUTHEASTERN DADE COUNTIES UNTIL 430 AM CDT...

AT 401 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLER...AND
MOVING EAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
EVERTON...HALLTOWN...MILLER AND PENNSBORO.

INTERSTATE 44 BETWEEN MILE MARKERS 51 AND 58 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3720 9387 3721 9388 3734 9384 3734 9362
      3728 9362 3728 9361 3710 9361
TIME...MOT...LOC 0903Z 289DEG 28KT 3723 9375

HAIL...1.25IN
WIND...<50 MPH

$$

SCHAUMANN
699 
WWUS53 KSGF 120915
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT FRI OCT 12 2012

MOC057-120924-
/O.CAN.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/
DADE MO-
415 AM CDT FRI OCT 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DADE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS PUSHED OUT OF THE WARNED 
AREA.

LAT...LON 3710 9361 3715 9375 3728 9374 3728 9361
TIME...MOT...LOC 0914Z 289DEG 28KT 3720 9365

$$

MOC109-120930-
/O.CON.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/
LAWRENCE MO-
415 AM CDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAWRENCE COUNTY UNTIL 430 AM CDT...

AT 412 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALLTOWN... 
AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
HALLTOWN.

INTERSTATE 44 BETWEEN MILE MARKERS 51 AND 58 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3710 9361 3715 9375 3728 9374 3728 9361
TIME...MOT...LOC 0914Z 289DEG 28KT 3720 9365

HAIL...1.00IN
WIND...<50 MPH

$$

SCHAUMANN
225 
WWUS53 KSGF 120929
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT FRI OCT 12 2012

MOC109-120938-
/O.EXP.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/
LAWRENCE MO-
429 AM CDT FRI OCT 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 430 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER HEAVY RAIN AND FREQUENT LIGHTNING WILL CONTINUE OVER 
MUCH OF LAWRENCE COUNTY THROUGH 530 AM.

LAT...LON 3710 9361 3715 9375 3728 9374 3728 9361
TIME...MOT...LOC 0928Z 289DEG 28KT 3716 9352

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:56 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 12, 1:56 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CDT FRI OCT 12 2012

.DISCUSSION...

AN ACTIVE WEATHER PERIOD IS AMONGST US OVER EXTREME SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE REGION EARLY THIS MORNING...IN RESPONSE TO LOW
LEVEL JET ACTION IMPINGING INTO AN EAST TO WEST ZONE OF
BAROCLINICITY.

WE'RE THINKING SOME OF THESE STORMS WILL LIKELY GO SEVERE AS WE
ADVANCE INTO THE FRIDAY MORNING HOURS.  THE 00Z RAOB FROM LAST
NIGHT...MEASURED 1703 J/KG OF CAPE FROM AN 850 MB PARCEL.  THIS IS A
LOT MORE CAPE THAN ANY OF THE MODELS HAD FORECASTED.  WE THINK ONCE
THIS PARCEL BECOMES MORE REALIZED THIS MORNING WITH INCREASED
ISENTROPIC LIFT...HAIL GENERATION WILL BEGIN.  RIGHT NOW WE THINK
HAIL TO THE SIZE OF QUARTERS WILL OCCUR WITH SOME OF THE STRONGER
STORMS.

AS THE LOW LEVEL JET WEAKENS TOWARD MID MORNING...STORM FREQUENCY
WILL START TO DECREASE...LEAVING MOST LOCATIONS ACROSS THE REGION
WITH DRY CONDITIONS INTO FRIDAY AFTERNOON AND EVENING. THIS WINDOW
OF DRY WEATHER WILL CONTINUE INTO SATURDAY MORNING...AND POSSIBLY
EARLY SATURDAY AFTERNOON.

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD IS PREPARING FOR A
MODERATE EPISODE OF SEVERE WEATHER LATE SATURDAY AFTERNOON INTO
SATURDAY NIGHT.  DAMAGING WIND GUSTS UP TO 75 MPH IS EXPECTED WITH
THE STRONGER STORMS.

WE CAN NOT RULE OUT A TORNADO OR TWO...ESPECIALLY WITH ANY LINE
SEGMENTS THAT BECOME ORGANIZED.  GIVEN THE STRUCTURE AND MAGNITUDE
OF 0-3 KM SHEAR...ERECT AND EVEN FORWARD LEANING UPDRAFTS WITHIN LINE
SEGMENTS OR A SQUALL LINE ARE EXPECTED.  THIS EXPECTATION...ALONG
WITH MODEST VALUES OF LOW LEVEL CAPE...WILL POSE A RISK FOR A COUPLE
OF SQUALL LINE TORNADOES. THE BETTER STORMS SHOULD OCCUR OVER
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  HOWEVER...SEVERE
RISKS WILL OCCUR AS FAR EAST AS THE HIGHWAY 63 CORRIDOR.

STORMS WILL EXIT THE OZARKS BY SUNDAY MORNING...GIVING WAY TO A
STABLE PACIFIC AIRMASS.  THEREFORE WE'RE NOT EXPECTING A WHOLE LOT
OF COLD AIR BEHIND SATURDAY NIGHTS FRONTAL PASSAGE.  THIS CHANGE IN
AIRMASS WILL PROVIDE FOR A DRY FORECAST SUNDAY THROUGH TUESDAY.

TEMPERATURES DURING THE SUNDAY THROUGH TUESDAY TIME FRAME WILL STAY
MILD...WITH AFTERNOON HIGHS WELL INTO THE 70S...AND OVERNIGHT LOWS
IN THE 50S. SOUTHERLY WINDS WILL ALLOW GULF MOISTURE TO QUICKLY
RETURN TO THE OZARKS.

THIS INCREASE IN MOISTURE WILL SET THE STAGE FOR ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS BY WEDNESDAY.  MODELS SUGGEST THAT A
PHASED TROUGH WILL APPROACH FROM THE WEST...DRAGGING ANOTHER PACIFIC
FRONT THROUGH SOUTHERN MISSOURI.  EARLY MODEL INDICATIONS SUGGEST
THAT INSTABILITY LEVELS WILL NOT BECOME SUFFICIENT FOR SEVERE
WEATHER ON WEDNESDAY.  THEREFORE AT THIS TIME...WE WILL NOT BE
MENTIONING A RISK FOR SEVERE STORMS IN THE HWO FOR WEDNESDAY.

CRAMER

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT
AS A COLD FRONT PUSHES IN FROM THE NORTHWEST. MVFR IS EXPECTED TO
PREVAIL ONCE STORMS DEVELOP. THERE MAY ALSO BE POCKETS OF IFR AND
PERHAPS SOME HAIL WITH STRONGER STORMS. IFR CEILINGS ARE THEN
EXPECTED TO DEVELOP BEHIND THE COLD FRONT LATE TONIGHT AND EARLY
FRIDAY MORNING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST BEHIND THE
FRONT. FLIGHT CONDITIONS ARE THEN EXPECTED TO IMPROVE INTO THE
MVFR CATEGORY BY FRIDAY AFTERNOON... ALTHOUGH EXACT TIMING OF THE
IFR TO MVFR TRANSITION IS STILL UNCERTAIN. MODELS ARE THEN
HINTING AT IFR CEILINGS DEVELOPING LATE FRIDAY EVENING ALONG WITH
LOW LEVEL WIND SHEAR.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 11, 7:46 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT THU OCT 11 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
746 PM CDT THU OCT 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A COLD FRONT WILL PUSH SOUTHEAST INTO THE MISSOURI OZARKS AND
  SOUTHEAST KANSAS THIS EVENING WHILE A WARM FRONT WILL BEGIN
  LIFTING NORTHWARD OVER ARKANSAS. THUNDERSTORMS ARE EXPECTED TO
  DEVELOP ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR...GENERALLY
  AFTER 10 PM. THESE STORMS WILL SLOWLY DRIFT SOUTHWARD TO THE
  MISSOURI ARKANSAS STATE LINE OVERNIGHT TONIGHT. SOME OF THESE
  STORMS MAY PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS.
  FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE ALSO
  EXPECTED WITH SEVERAL OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  BRISK AND GUSTY SOUTH WINDS ARE EXPECTED ON SATURDAY AS STRONG
  LOW PRESSURE DEVELOPS ACROSS THE PLAINS. SUSTAINED WINDS OF 20
  TO 30 MPH AND GUSTS TO 40 MPH ARE EXPECTED ACROSS WESTERN
  MISSOURI AND SOUTHEASTERN KANSAS.

  THAT STRONG STORM SYSTEM WILL THEN PUSH THROUGH THE AREA LATE
  SATURDAY AND SATURDAY NIGHT. THERE IS A LIMITED TO ELEVATED
  RISK OF SEVERE THUNDERSTORMS WITH THIS STORM SYSTEM. A HIGH
  SHEAR...MARGINAL INSTABILITY ENVIRONMENT IS EXPECTED AND THE
  PRIMARY RISK OF SEVERE WEATHER AT THIS TIME IS DAMAGING
  STRAIGHT LINE WINDS. THERE IS A RISK FOR LARGE HAIL AND A FEW
  TORNADOES...HOWEVER CONFIDENCE IN THIS RISK REMAINS LOW AT THIS
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:52 AM CDTAreal Flood AdvisorySGFBarton6 hr
Oct 12, 4:09 AM CDTSevere Thunderstorm WarningSGFChristian, Greene46 min
Oct 12, 5:35 AM CDTAreal Flood AdvisorySGFDade, Jasper, Lawrence4 hr
Oct 12, 8:29 AM CDTAreal Flood AdvisorySGFJasper, McDonald, Newton4 hr
Oct 12, 8:47 AM CDTFlash Flood WarningSGFMcDonald, Newton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.